Article Text

PDF

Clinicopathological study of a patient with procainamide-induced systemic lupus erythematosus.
  1. Y Levo,
  2. A I Pick,
  3. I Avidor,
  4. M Ben-Bassat

    Abstract

    A patient who developed a multisystem involvement of systemic lupus erythematosus (SLE) after 9 years of procainamide therapy, during which time he ingested enormous amounts of the drug, is described. The patient first suffered from recurrent episodes of pleuritis and arthritis, after which he developed a characteristic SLE nephritis associated with a high level of antinative DNA antibodies and a low level of complement. He finally died from a complication of a nonbacterial endocarditis. Autopsy showed polyserositis and typical deposits of electron-dense material on the glomerular basement membrane, and confirmed the clinical diagnosis of Libman-Sacks endocarditis. The possibility that procainamide-induced SLE might have all the clinical, immunological, and pathological features of spontaneous SLE, especially in patients exposed to large doses of the drug for many years, is discussed.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.